Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS San Diego, CA

March 18, 2024San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Mar 18, 2024, 12:54 PM PDT for San Diego County, California. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2024, 12:54 PM PDT (19:54 UTC)
Expired
Mar 18, 2024, 2:00 PM PDT
In force
66 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 11 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:00 PM PDTTSTM WND GST 542 Ene Santee, CAMesonet station EUCSD Eucalyptus Hills (SDGE) near Santee - thunderstorm wind gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS56 KSGX 181954
SVRSGX
CAC073-182100-
/O.NEW.KSGX.SV.W.0004.240318T1954Z-240318T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1254 PM PDT Mon Mar 18 2024

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Southwestern San Diego County in southwestern California...

* Until 200 PM PDT.

* At 1253 PM PDT, a severe thunderstorm was located over Lakeside, or
  near El Cajon, moving south at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chula Vista, El Cajon, National City, La Mesa, Poway, Ramona,
  Alpine, Mission Valley, Hillcrest, Linda Vista, North Park,
  Tierrasanta, University City, La Jolla, Valley Center, Cuyamaca
  Rancho State Park, Escondido, Santee, Lemon Grove, and Rancho San
  Diego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3321 11700 3302 11658 3258 11673 3260 11701
      3283 11726
TIME...MOT...LOC 1953Z 014DEG 22KT 3285 11693 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AOT
1 follow-up statement
564 
WWUS56 KSGX 182028
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
128 PM PDT Mon Mar 18 2024

CAC073-182100-
/O.CON.KSGX.SV.W.0004.000000T0000Z-240318T2100Z/
San Diego CA-
128 PM PDT Mon Mar 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR SOUTHWESTERN SAN DIEGO COUNTY...

At 125 PM PDT, a severe thunderstorm was located over Bonita, or 
over Chula Vista and just south of Alpine, moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. Wind gusts of 50 
         to 55 mph have been observed in the warned area near I-8.

SOURCE...Radar indicated.

IMPACT...Expect some damage to roofs, siding, and trees.

Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Ramona, Alpine,
Mission Valley, Hillcrest, Linda Vista, North Park, Tierrasanta,
University City, La Jolla, Valley Center, Cuyamaca Rancho State Park,
Escondido, Santee, Lemon Grove, and Rancho San Diego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3321 11700 3302 11658 3258 11673 3260 11701
      3283 11726
TIME...MOT...LOC 2025Z 014DEG 22KT 3266 11699 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:20 AM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 18, 9:20 AM PDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 AM PDT Mon Mar 18 2024

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon and evening.
Thunderstorms are most likely in the valley and mountains but there
is a potential they could drift far enough west to impact coastal
areas. Slight chances of showers and isolated thunderstorms continue
into Tuesday but become more confined to the mountains and
foothills. Dry conditions are expected by Wednesday. Near to
slightly above normal temperatures are expected through Friday, with
a cooling trend into the weekend. Night and morning low clouds and
fog are expected along the coast for the middle to end of the work
week, with cloud coverage becoming more widespread into the weekend.
Breezier conditions over the mountains and deserts expected this
weekend, with the potential for precipitation.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

An area of low pressure that has been bringing unsettled weather to
the Southwest for the past few days, has retrograded to the west
this morning. This will bring active weather to portions of Southern
California today. Chances of showers and thunderstorms are in the
forecast to much of our service area. The 12Z sounding from KNKX
shows 205 J/kg of most unstable CAPE and 0.66 inches of precipitable
water. By this afternoon, a vorticity maximum is expected to rotate
around the low pressure system into Southern California this
afternoon and evening. This will create and environment that is
conducive for shower and thunderstorm development. The best chances
of thunderstorms will be in the mountains, eastern valleys in San
Diego County, inland Orange County, and the Inland Empire. The upper
level flow is northeasterly which means that any shower or
thunderstorm that develops will move southwest towards the coast.
Winds at 850 and 700 mb are expected to stay between 10-20 kt for
the most part, indicating that any storms that develop will be
fairly quick moving. While there will be heavy rain where
thunderstorms develop, the movement of the storms will limit the
flooding potential. The main hazards this afternoon will be
frequent lightning, locally gusty winds, and the potential for
small hail where thunderstorms develop. Areas of slick roads
expected during the evening commute. In addition to rain at lower
elevations, periods of snow are expected in the mountains above
7000 ft through Tuesday. Up to an inch of snow is expected above
7000 ft.

The offshore pressure gradient this morning was -5.8 between San
Diego and Tonopah, NV. This will bring periods of breezy northeast
winds to mountain foothills and locally into the valleys. At 9 AM
the peak gusts since midnight have mostly been in the 30-40 mph
range. Winds are not expected to get stronger but northeasterly
winds will continue into this afternoon.

There is good agreement that the low will push back to the east by
Tuesday, keeping the threat of any showers or thunderstorms more
confined the the mountains and mountain foothills. By Wednesday the
low should continue it's journey east, allowing a weak ridge of
high pressure to build over central California. This will allow
temperatures for the middle to end of the work week to remain near
to slightly above average for this time of year. Marine layer
night and morning low clouds and fog are expected to return to the
coast and beaches by Wednesday morning.

A low pressure system is expected to move south and east from the
Gulf of Alaska in the US West Coast late in the week and this
weekend. Ensemble solutions are in good agreement the incoming
trough will begin to influence our weather on Saturday. This means
cooler, cloudier, and potentially wetter conditions can be
expected for the weekend into early next week. An increase in
westerly winds can also be expected for at least the mountains and
deserts. There is still some uncertainty with the timing and
placement of the trough between the global models. Where the low
goes will impact how much precipitation Southern California will
get and when. Current forecast for the upcoming weekend closely
follows NBM.

&&

.AVIATION...
181630Z...Very unsettled pattern today with mainly SCT clouds and
only a 10-30% chance of CIGS below 2000 feet near the coast.
Confidence is low in timing and duration of any CIGS at the coastal
TAF sites tonight into Tuesday.

ISO-SCT SHRA and TSRA developing over mountains and valleys and
moving southwest towards the coast between 21-04Z today. Gusty
outflow winds in excess of 30 kt, small hail, and reduced vis in
heavy rain possible in stronger TSRA. Otherwise variable mid/high
clouds at/above 6000 feet MSL after 04Z into Tuesday.

&&

.MARINE...
There is a 10-15% chance of showers and thunderstorms over the
coastal waters late this afternoon and evening, most likely near
shore. Any thunderstorm could produce gusty, erratic winds and
lightning. Otherwise, no hazardous marine weather is expected
through Friday.

&&

.BEACHES...
There is a 15-20% chance of thunderstorms dropping lightning late
this afternoon and evening.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Small

In the hours before

Local storm report, Mar 18, 9:57 AM PDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
957 AM PDT Mon Mar 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Lightning        2 SW Hemet              33.72N 117.00W
03/17/2024                   Riverside          CA   Trained Spotter

            Thunderstorm in the area.

&&

AOT
Local storm report, Mar 18, 10:55 AM PDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1055 AM PDT Mon Mar 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Hail             2 WNW Palm Desert       33.74N 116.41W
03/18/2024  E0.25 inch       Riverside          CA   Broadcast Media

            Hail reported between Rancho Mirage and Palm
            Desert. Sprinkles in Indio. Thunder heard.

&&

AOT
Special weather statement, Mar 18, 12:16 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service San Diego CA
1216 PM PDT Mon Mar 18 2024

CAZ043-050-058-062-182000-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
1216 PM PDT Mon Mar 18 2024

...A strong thunderstorm will impact portions of central San Diego
County through 100 PM PDT...

At 1215 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ramona, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Cajon, La Mesa, Poway, Ramona, Alpine, Valley Center, Cuyamaca
Rancho State Park, Julian, Tierrasanta, University City, La Jolla,
Hwy 78 Between Banner And S2, Escondido, Santee, Rancho San Diego,
Hwy 79 Between Santa Ysabel And Warner Springs, Potrero, Scripps
Ranch, Lake Cuyamaca, and Palomar Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 11698 3324 11651 3259 11656 3285 11726
TIME...MOT...LOC 1915Z 015DEG 26KT 3305 11688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AOT
Local storm report, Mar 18, 12:36 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1236 PM PDT Mon Mar 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Tstm Wnd Gst     3 W Ramona              33.03N 116.92W
03/18/2024  M40 MPH          San Diego          CA   ASOS

            ASOS station KRNM Ramona Airport -
            thunderstorm wind gust.

&&

AOT
Local storm report, Mar 18, 12:37 PM PDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1237 PM PDT Mon Mar 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Tstm Wnd Gst     3 SSE Coachella         33.63N 116.17W
03/18/2024  M38 MPH          Riverside          CA   ASOS

            ASOS station KTRM Thermal Airport - wind
            gust from nearby thunderstorm.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:16 PM PDTSpecial Weather StatementSGXSan Diego44 min
Mar 18, 1:45 PM PDTSpecial Weather StatementSGXOrange45 min
Mar 18, 3:07 PM PDTSpecial Weather StatementSGXOrange38 min

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.